Confounding is the clinical expression of temporary acute cerebral decompensation. It results in a global, fluctuating and reversible alteration of cognitive functions. Medical emergency, it comes from organic causes, metabolic, toxic or psychological, very often entangled in the elderly person.
The faster the occurrence, the more likely the diagnosis is.
Three essential elements
• Disorders of vigilance:
– darkened consciousness = obnubilation;
– major disorders of attention (abnormal sensitivity to external stimuli).
• Reversal of the sleep-wake rhythm:
– preceded by fragmentation and reduction of sleep;
– accompanied by diurnal hyporesponsiveness and nocturnal agitation.
• Rapid fluctuations of symptoms over time:
– frequently daytime improvement and evening aggravation.
They result from a deep mental disorganization (disorganization of thought, memory disorders, abnormalities of perception, affective disturbances, secondary disorders of behavior): illogical intellectual progression (incoherence, perseverance, even delirium of persecution), constant disorientation (especially temporal), memory disorders (especially anterograde), sometimes complex hallucinations (evoke a withdrawal syndrome, [delirium tremens or benzodiazepines] or drug toxicity (anticholinergic), anxiety, irritability, aggression, apathy, agitation, perplexity, hyper- or hypoactivity, gestural stereotypies, ambulation, etc.
Physical signs vegetative nervous system dysfunction (pallor, flushing, tachycardia or bradycardia, hypotension or hypertension, digestive disorders, fever or hypothermia).
Neurological examination may show hyper-reflex, tremor, asterixis.
CONDUCT TO HOLD:
Recognize the confusional state:
This is usually easy, after a history collected from the entourage and a clinical examination.
Note that the mini-mental state (MMS) is not appropriate in this context.
The confusion assessment method is a simple assessment of confusional state:
Confounding syndrome retained if criteria (I + II + III) or (I + II + IV) present.
Eliminate what is not a confusional syndrome:
– In the young subject: a psychotic decompensation;
– In the old man: a demented state.
However, the distinction between confusional state and dementia is often more vague and the two conditions often coexist.
– At any age: an aphasia: no disturbance of the vigilance and preserved cognitive functions.
Identify triggering pathologies:
They are very numerous and often intricate, some factors having a precipitating role. The main risk factors are: age> 80 years (senescence), dementia (risk multiplied by 2 to 3), polypathologies and polypharmacies, sensory deprivation.
Clinical examination, should look for: signs of falling, orthopedic problem, dehydration, fever (likely infection), respiratory tract, focal neurological signs, stiff neck, arrhythmia, heart failure, bladder globe, fecal impaction, acute ischemia, etc. .).
Some additional investigations, depending on the clinic, will be undertaken. However, 20% of the confusional states remain unexplained.
– In first intention:
• blood ionogram, urea, creatinine,
• blood glucose (capillary emergency if diabetic treated),
• chest x- ray,
• sedimentation rate, CRP,
• urine test strip, urinary cytobacteriology,
• PL if fever +++;
– Second intention:
• cardiac enzymes, troponin,
• liver function tests,
• arterial gas,
• folates, B12,
• brain scan (without and with injection).
Hospitalize urgently, depending on the circumstances:
Hospitalization is a potential source of further destabilization and aggravation of confusional syndrome. However, it seems inevitable in certain situations:
– in front of a probable somatic emergency;
– in the absence of an etiological orientation element;
– in the absence of entourage with this patient;
– in case of difficult access to further investigations.
– Calm and reassure the patient, explain the situation.
– Tolerate a certain degree of agitation, avoid physical restraint.
– Limit yourself to a reassuring presence.
– Avoid noise and maintain adequate lighting.
– Maintain sensory afference (hearing aid, clock, familiar objects, etc.).
– Remove all non-essential drugs.
– Prevent the complications of dehydration, undernutrition and decubitus.
Treat the confusional state itself:
The use of psychotropic drugs will not be systematic. Their use must be measured, progressive and punctual, re-evaluated on a daily basis.
– In case of psychomotor agitation: incisive neuroleptic, intramuscularly, wary of secondary hypotension and a fall: Haloperidol (Haldol), Loxapine (Loxapac), Tiapride (Tiapridal), Levopromazine (Nozinan): limited indications (extreme agitation), because of its side effects. Olanzapine (Zyprexa Velotabs) can be used if it is impossible to use the IM route.
– In case of delusions: Haldol: divided doses, favoring the oral form often better accepted.
– In front of a severe undernutrition or on alcoholic ground: vitamin B1.
– With a benzodiazepine withdrawal syndrome: Lorazepam (Temesta) or oxazepam (Seresta).
– In a parkinsonian: Clozapine (Leponex), risk of agranulocytosis or risperidone (Risperdal).
You must log in to post a comment.